Volume 7, Issue 5 December 2013
We are investigating a cluster of reports of thrombotic microangiopathy with recombinant interferon-beta, which is used in the treatment of multiple sclerosis. Thrombotic microangiopathy is a very rare but serious condition characterised by occlusive microvascular thrombosis and secondary haemolysis, and it is a hallmark of haemolytic uraemic syndrome and thrombotic thrombocytopenic purpura. We have received a total of 10 reports in the UK of thrombotic microangiopathy, haemolytic uraemic syndrome and/or thrombotic thrombocytopenic purpura.
Healthcare professionals are advised to be vigilant for symptoms and signs that may be an early indication of this complication in patients receiving recombinant interferon-beta.
There is an ongoing European review of this issue and we will communicate any further advice as soon as it is available. Suspected adverse reactions to interferon-beta should be reported to us on a Yellow Card (www.mhra.gov.uk/yellowcard).
Article citation: Drug Safety Update volume 7 issue 5, December 2013: S3.